New Mexico, 2019

Hail and Damaging Wind in New Mexico, April 26, 2019

April 26, 2019 · NWS ABQ · 3 events in 2 counties and zones

A second consecutive day of moist and unstable conditions across eastern New Mexico along with west to northwest flow aloft led to more scattered showers and thunderstorms. Most thunderstorms produced gusty outflow winds, small hail, and brief heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A second consecutive day of moist and unstable conditions across eastern New Mexico along with west to northwest flow aloft led to more scattered showers and thunderstorms. Most thunderstorms produced gusty outflow winds, small hail, and brief heavy rainfall. The strongest storms impacted the area around Raton where accumulations of nickel to quarter size were reported along Interstate 25. Clines Corners also saw a peak wind gust of 60 mph from thunderstorm outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 26, 10:26 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 26, 10:26 AM MST, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1126 AM MDT Fri Apr 26 2019

.AVIATION...
18Z TAF CYCLE
Northwest flow aloft. Lee sfc trough to weaken aft 27/00Z and shift
eastward. MVFR cigs in the KSXU vcnty to KLVS and extending towards
KCAO at 17Z to persist until around 19Z. Otherwise, instability
rapidly increasing with isold to sct showers and tstms to develop
over the higher terrain and move to the east and southeast. Short
term models continue to suggest a broken line of showers and tstms
extending from sw to ne over northeast and east central NM aft 21Z.
A few of the tstms over ne NM may be strong to severe with wind gusts
to 45-50kt and large hail. Along the Contdvd to the RGV, little rain
and gusty variable winds will be associated with any convection.
Convection to taper off aft 06Z.

&&

.PREV DISCUSSION...322 AM MDT Fri Apr 26 2019...
.SYNOPSIS...
As low-level Gulf of Mexico moisture continues to move in from the
east today, another round of showers and thunderstorms will develop
this afternoon and evening. On Saturday, showers and thunderstorms
will likely remain confined to the northern third of the state.
Drier air moves into all areas Sunday, keeping showers and thunderstorms
north in Colorado. Winds increase all areas Sunday, ahead of a storm
system over southern California. This storm system is expected to
bring a return to cooler temperatures along with widespread showers
and thunderstorms Monday and Tuesday. A trailing storm system brings
chances for showers and storms to northern New Mexico on Wednesday.

&&

.DISCUSSION...
Low-level easterly winds behind a backdoor cold front continue to
transport Gulf moisture into eastern and central New Mexico early
this morning. This moisture will result in another round of isolated
afternoon and evening showers and thunderstorms mainly for central
and eastern areas. A strong to severe storm or two is a good
possibility for the eastern plains with strong low-level return flow
and 30kts of jet level winds. Another backdoor front is progged to
slide into far northeast NM Saturday afternoon and with increasing
westerly flow aloft, a few strong to severe storms are possible in
Union and possibly eastern Colfax county.

Flow aloft increases further Sunday, resulting in drier air aloft
overspreading the state and of course increasing west winds all
areas. Windy conditions develop all areas Sunday afternoon with the
strongest winds likely from the east slopes of the central mountain
chain eastward. West winds subside Sunday evening, just in time for a
strong backdoor cold front to slide southward into eastern NM Sunday
night. Models agree that this backdoor front pushes west of the
central mountain chain Monday morning. This front then interacts with
an upper-level trough approaching the state from AZ late-day Monday
into Monday night to produce widespread showers and thunderstorms for
most areas. Strong to severe storms are possible across eastern NM
Monday afternoon and evening. Showers and thunderstorms continue into
Monday night and Tuesday. ECWMF keeps showers and thunderstorms
going over much of the area Tuesday while the GFS brings in drier air
up from the southwest. Given the tendency throughout much of March
and April of this year, sided with the farther southern track of the
ECWMF and the resulting higher chances for showers and storms across
northern and eastern NM Tuesday.

ECMWF brings a trailing short-wave trough and at least isolated
showers and storms into northern NM Wednesday and Thursday. All
global models and their ensemble members show a broad ridge of high
pressure building in from the west toward the end of next week. The
deep convection in the EPAC near 10N is a clear indication that the
ridge may not stick around long and that another closed low is
possibly in the cards late next weekend.

33

&&

.FIRE WEATHER...
Through Sunday, a drier and windier pattern will settle in over the
forecast area. Minimum RH values will fall into the upper teens west
of the Central Mountains today with a generally unstable atmosphere,
however winds will remain below critical levels. Saturday through
Sunday, RH values will fall into the lower teens to single digits
over most of the state with the atmosphere remaining unstable. Winds
will remain below critical values on Saturday, but will increase on
Sunday with the strongest winds expected over eastern New Mexico.
The combination of winds, low RH, and an unstable atmosphere on
Sunday will create critical fire weather conditions over much of
eastern New Mexico on Sunday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 26, 2:28 AM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Fri Apr 26 2019

NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Fri Apr 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will develop once again over
central New Mexico this afternoon, moving east over the plains of
eastern New Mexico this evening. A storm or two could become strong
to severe with strong outflow winds and hail the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another relatively strong upper level trough will combine with a
backdoor cold front to result in widespread showers and
thunderstorms Monday afternoon through Tuesday. Storms over eastern
New Mexico could be strong to severe Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Apr 26, 12:02 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
102 PM MDT Fri Apr 26 2019

NMZ512-514-515-517-261930-
Lower Chama River Valley-West Slopes Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
102 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TAOS...SOUTHEASTERN
RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST CENTRAL MORA COUNTIES
UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm over
Truchas, or 8 miles northeast of Chimayo, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Penasco, Tres Ritos, Rio Chiquito, Truchas, Llano, Chamisal, Llano
Largo, Vadito, Cordova and Ojo Sarco.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3597 10589 3616 10591 3623 10544 3596 10541
TIME...MOT...LOC 1901Z 265DEG 26KT 3608 10581

40
Special weather statement, Apr 26, 12:14 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Fri Apr 26 2019

NMZ507-519-261945-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
114 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA AND
NORTHWESTERN VALENCIA COUNTIES UNTIL 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Mesita, or 24 miles south of Laguna Pueblo, moving
east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Cibola
and northwestern Valencia Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3459 10734 3477 10737 3487 10697 3460 10692
TIME...MOT...LOC 1913Z 260DEG 21KT 3470 10727

40
Special weather statement, Apr 26, 12:59 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT Fri Apr 26 2019

NMZ533-537-262045-
Guadalupe County-De Baca County-
159 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND
SOUTHWESTERN GUADALUPE COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Vaughn, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vaughn and Pastura.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3462 10529 3479 10529 3485 10478 3451 10482
TIME...MOT...LOC 1958Z 267DEG 19KT 3471 10519

24
Special weather statement, Apr 26, 1:04 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
204 PM MDT Fri Apr 26 2019

NMZ527-528-262045-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
204 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
245 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 440 and 460.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility, ponding
of water or accumulation of hail on highways as storms move through
the area.

&&

LAT...LON 3656 10405 3675 10456 3699 10458 3699 10408
TIME...MOT...LOC 2003Z 276DEG 16KT 3682 10448

24

The radar

The Pueblo radar (KPUX), 189 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
April 26, 1:20 PM MST to 1:25 PM MST
Where
Colfax County, 3.22 mi NNE of (Rtn)raton Crews Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -104.480

Quarter size hail near the Raton airport.

Hail, Colfax

When
April 26, 1:25 PM MST to 1:30 PM MST
Where
Colfax County, 0.69 mi S of Raton
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
36.890, -104.440

Nickel size hail accumulated around one inch deep along Interstate 25 in Raton.

Thunderstorm Wind, Torrance

When
April 26, 2:53 PM MST to 2:55 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

Clines Corners reported a thunderstorm outflow wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810940, 810941, 810942.